Alert archive / Mississippi / Flash Flood Warnings in 2015

Flash Flood Warning 25, NWS Memphis, TN

May 18, 20155 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at May 18, 2015, 12:18 AM CDT for 5 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2015, 12:18 AM CDT (05:18 UTC)
Expired
May 18, 2015, 3:15 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties DeSoto County, MS, Panola County, MS, Quitman County, MS, Tate County, MS, Tunica County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 5.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2015-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2015-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

294 
WGUS54 KMEG 180518
FFWMEG
MSC033-107-119-137-143-180815-
/O.NEW.KMEG.FF.W.0025.150518T0518Z-150518T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1218 AM CDT MON MAY 18 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...
  NORTHERN QUITMAN COUNTY IN NORTHWESTERN MISSISSIPPI...
  TATE COUNTY IN NORTHWESTERN MISSISSIPPI...
  NORTHWESTERN PANOLA COUNTY IN NORTHWESTERN MISSISSIPPI...
  TUNICA COUNTY IN NORTHWESTERN MISSISSIPPI...

* UNTIL 315 AM CDT

* AT 1214 AM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST 2 HOURS. SHOWERS AND THUNDERSTORMS WILL 
  PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL BEFORE MOVING OUT 
  OF THE AREA LATER TONIGHT.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HERNANDO...SENATOBIA...COLDWATER...COMO...TUNICA...CRENSHAW...
  SLEDGE...PHILLIPP...DUBBS...LITTLE TEXAS...NORTH TUNICA...
  ARKABUTLA...DUNDEE...STRAYHORN...LOOXAHOMA...FOX ISLAND...
  TRINITY...MC GHEE...POAGVILLE AND FREES CORNERS.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3468 9046 3475 9041 3485 9003 3458 8976
      3445 9012 3438 9040 3442 9040 3446 9047
      3459 9057

$$

TVT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 17, 11:23 PM CDT, 55 minutes earlier.

Area forecast discussion, May 17, 11:23 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1123 PM CDT SUN MAY 17 2015

.UPDATE...

&&

.PREV DISCUSSION... /ISSUED 856 PM CDT SUN MAY 17 2015/

DISCUSSION...WATER VAPOR SATELLITE/WSR-88D VAD WIND PROFILES
INDICATE A MESOSCALE CONVECTIVE VORTEX /MCV/ OVER LOUISIANA. THIS
MCV ALONG WITH A SUBTLE 700 MB SHORTWAVE TROUGH OVER THE LOWER
MISSISSIPPI HAD RESULTED IN ADDITIONAL SHOWERS AND THUNDERSTORMS
DEVELOPING ACROSS THE MID SOUTH THIS EVENING...MAINLY WEST OF THE
MISSISSIPPI RIVER. AS OF 8 PM CDT...TEMPERATURES ACROSS THE
MID SOUTH ARE IN THE LOWER 70S AT MOST LOCATIONS.

LATEST HRRR ALONG WITH THE 00Z WRF INDICATE POTENTIAL FOR RE-
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE MID SOUTH
OVERNIGHT. WILL MAKE SOME ADJUSTMENTS TO POPS AND ALL OTHER
ELEMENTS AS NEEDED FOR THE REMAINDER OF THE NIGHT.

UPDATED GRIDS WILL BE AVAILABLE SHORTLY.

CJC

PREV DISCUSSION... /ISSUED 639 PM CDT SUN MAY 17 2015/

UPDATE...AVIATION DISCUSSION.

PREV DISCUSSION... /ISSUED 304 PM CDT SUN MAY 17 2015/

THE MIDSOUTH REMAINS STUCK UNDERNEATH SOUTHWEST FLOW ALOFT. THE
SOUTHWEST FLOW ALOFT HAS BROUGHT THIS WET PATTERN TO THE REGION AS
THE COMBINATION OF SHORTWAVES MOVING THROUGH THE FLOW AND AN
ABUNDANCE OF MOISTURE FROM THE GULF OF MEXICO HAS PRODUCED ROUND
AFTER ROUND OF SHOWERS AND THUNDERSTORMS.

LOOKING AT LATEST RADAR IMAGES...MOST OF THE SHOWER AND
THUNDERSTORM ACTIVITY HAS NOW PUSHED EAST OF THE MISSISSIPPI
RIVER. MOST OF THIS CONVECTION WILL LIKELY PUSH EAST OF THE CWA BY
7 PM. HOWEVER...LATEST HRRR SHOWS REDEVELOPMENT OCCURRING OVER
NORTHEAST ARKANSAS BY THAT TIME. THE CORRIDOR FROM NORTHEAST
ARKANSAS AND THE MISSOURI BOOTHEEL MAY SEE MOST OF THE CONVECTION
DURING THE LATE EVENING INTO THE OVERNIGHT HOURS BEFORE IT SHIFTS
SOUTHWARD ON MONDAY. HAVE ADJUSTED POPS ACCORDINGLY. IN
ADDITION...SINCE THERE ARE PORTIONS OF NORTHEAST MISSISSIPPI THAT
HAS SEEN SEVERAL ROUNDS OF HEAVY SHOWERS TODAY...WILL GO AHEAD AND
EXPAND THE FLASH FLOOD WATCH SOUTHWARD TO COVER THE ENTIRE CWA
THROUGH MONDAY.

MONDAY WILL BE ANOTHER RAINY DAY FOR THE MIDSOUTH WITH OFF AND ON
PERIODS OF HEAVY SHOWERS AND THUNDERSTORMS. EXPECT HIGHS IN THE
UPPER 70S TO LOWER 80S.

THE COLD FRONT WILL FINALLY BEGIN TO PUSH INTO THE AREA MONDAY
NIGHT INTO TUESDAY. MODELS ARE COMING INTO TO CLOSER AGREEMENT
THAT THE FRONT WILL STALL OUT JUST SOUTH OF THE CWA AND BEGIN
LIFTING BACK NORTHWARD AS A WARM FRONT LATE TUESDAY NIGHT INTO
WEDNESDAY. THIS WILL KEEP SMALL CHANCES FOR SHOWERS AND
THUNDERSTORMS IN THE FORECAST FOR PORTIONS OF EAST-CENTRAL
ARKANSAS AND NORTH MISSISSIPPI WHILE GIVING THE REST OF THE CWA
ONLY A BRIEF REPRIEVE ON TUESDAY NIGHT.

BY WEDNESDAY...THE ENTIRE MIDSOUTH WILL SEE CHANCES FOR SHOWERS
AND THUNDERSTORMS AGAIN AS A WEAK SHORTWAVE MOVES ACROSS THE CWA.
BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS WILL COME WEDNESDAY
NIGHT INTO THURSDAY AS THE FRONT MOVES BACK THROUGH THE AREA AS A
COLD FRONT.

HIGH PRESSURE WILL BUILD INTO THE AREA THURSDAY NIGHT THROUGH
SATURDAY. NO PRECIPITATION IS EXPECTED AS A RESULT. HIGHS WILL BE
IN THE MID 70S TO LOWER 80S. LOWS WILL BE IN THE MID 50S TO LOWER
60S.

LOOKS LIKE THE MIDSOUTH COULD BE UNDERNEATH SOUTHWEST FLOW ALOFT
AGAIN BY SATURDAY NIGHT CONTINUING INTO EARLY NEXT WEEK. THIS
COULD BRING ANOTHER EXTENDED WET PERIOD TO THE REGION.

KRM

&&

.AVIATION...06Z TAFS

MORE OF THE SAME OVER THE NEXT 24 HOURS....ALTHOUGH THIS LOOKS
LIKE THE END OF SEVERAL DAYS OF DEALING WITH STORMS. PERIODS OF
THUNDERSTORMS WILL RESULT IN BRIEF IFR VIS AND VARIABLE GUSTY
WINDS.

THE NEXT ROUND OF THUNDERSTORMS IS DEVELOPING IN SOUTHEAST
ARKANSAS AND NORTHWEST MISSISSIPPI...TRACKING TOWARD THE
NORTHEAST. FEEL CONFIDENT ENOUGH THAT THEY WILL IMPACT MEM AND MKL
TO ADD A PREVAILING THUNDER GROUP FOR A COUPLE OF HOURS STARTING
AT 06 AND 0730Z RESPECTIVELY.

SHORT RANGE MODELS INDICATE ANOTHER YET ROUND OF TSRAS WILL FIRE
UP AFTER MIDNIGHT...SHIFTING ACROSS JBR...MEM...AND MKL PRIOR TO
SUNRISE. MODELS DISAGREE ON HOW WIDESPREAD LOW CLOUDS LATER
TONIGHT AND MON MORNING. BEST CHANCES APPEAR TO BE AT KTUP AND
PLACED A MVFR CIG THERE MONDAY MORNING OTRW WILL GO WITH
OPTIMISTIC FORECAST. ANOTHER ROUND OF DAYTIME HEATING DRIVEN
STORMS IS EXPECTED TOMORROW. WILL CARRY TEMPO VCTS AT ALL SITES
FOR MOST OF THE AFTERNOON.

SOUTH WINDS 10-12 KTS WITH HIGHER GUSTS THIS AFTN...8-10 KTS
TONIGHT. WINDS SHOULD BEGIN TO SHIFT MORE WESTERLY OR
NORTHWESTERLY BY SUNSET TOMORROW...AND PRECIPITATION SHOULD COME
TO AN END AFTER SUNSET.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR BENTON TN-CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
     MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, May 17, 9:19 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
919 PM CDT SUN MAY 17 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-181200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
919 PM CDT SUN MAY 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAINFALL ARE
POSSIBLE THROUGH THE REMAINDER OF THE NIGHT.

A FLASH FLOOD WATCH REMAINS IN EFFECT TONIGHT FOR THE ENTIRE
MIDSOUTH. HEAVY RAINFALL MAY LEAD TO FLASH FLOODING IN THIS AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FLASH FLOOD WATCH WILL CONTINUE MONDAY FOR THE ENTIRE MID SOUTH. A
FEW STRONG THUNDERSTORMS MAY OCCUR MONDAY WITH STRONG GUSTY WINDS
AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY FLASH FLOODING OR SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS.

In the hours before

Special weather statement, May 17, 8:20 PM CDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
820 PM CDT SUN MAY 17 2015

ARZ008-009-017-018-MOZ113-180200-
RANDOLPH AR-GREENE AR-CLAY AR-LAWRENCE AR-DUNKLIN MO-
820 PM CDT SUN MAY 17 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 900 PM CDT FOR...

EASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...
GREENE COUNTY IN EASTERN ARKANSAS...
CLAY COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN DUNKLIN COUNTY IN SOUTHEASTERN MISSOURI...

AT 820 PM CDT...A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE
HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED ALONG A LINE
EXTENDING FROM NEAR ATTICA TO NEAR OAK GROVE HEIGHTS...AND MOVING
NORTHEAST AT 40 MPH.

PEOPLE IN EASTERN RANDOLPH...GREENE...CLAY...NORTHEASTERN LAWRENCE
AND NORTHEASTERN DUNKLIN COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3663 9000 3661 8996 3597 9040 3625 9104
      3650 9093 3650 9022 3663 9015
TIME...MOT...LOC 0120Z 206DEG 36KT 3635 9092 3615 9045

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:44 PM CDTFlash Flood WarningMEGItawamba, Lee, Prentiss, Tishomingo3 hr
May 18, 12:57 AM CDTFlash Flood WarningMEGBenton, DeSoto, Marshall, Tate3 hr
May 18, 7:46 AM CDTRiver Flood WarningMEGTate, Tunica19 hr
May 18, 1:28 PM CDTRiver Flood WarningMEGQuitman45 hr
May 18, 1:29 PM CDTRiver Flood WarningMEGLafayette, Marshall, Union18 hr
May 18, 1:31 PM CDTRiver Flood WarningMEGMonroe31 hr

Nearby

Flash Flood Warnings in Mississippi, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.